Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 506, NWS Goodland, KS

September 3, 2016Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Sep 3, 2016, 6:01 PM CDT for Red Willow County, Nebraska. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2016, 6:01 PM CDT (23:01 UTC)
Expired
Sep 3, 2016, 6:45 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 6:05 PM CDTHAIL 0.753 S Mccook, NE
Sep 3, 6:22 PM CDTHAIL 1.753 S Mccook, NE
Sep 3, 6:50 PM CDTHAIL 1.25Mccook, NEHAIL LASTED ABOUT 5 MINUTES. RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

981 
WUUS53 KGLD 032301
SVRGLD
NEC145-032345-
/O.NEW.KGLD.SV.W.0506.160903T2301Z-160903T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM CDT SAT SEP 3 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 645 PM CDT

* AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  MCCOOK...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCCOOK...INDIANOLA AND BARTLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4021 10019 4016 10019 4004 10061 4014 10074
      4035 10058 4035 10040
TIME...MOT...LOC 2301Z 226DEG 12KT 4013 10059 

HAIL...1.00IN
WIND...60MPH
 
$$

HUSTED
2 follow-up statements
659 
WWUS53 KGLD 032315
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM CDT SAT SEP 3 2016

NEC145-032345-
/O.CON.KGLD.SV.W.0506.000000T0000Z-160903T2345Z/
RED WILLOW NE-
615 PM CDT SAT SEP 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL RED WILLOW COUNTY...

AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF MCCOOK...MOVING NORTHEAST AT 10 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCCOOK...INDIANOLA AND BARTLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4021 10019 4016 10019 4004 10061 4014 10074
      4035 10058 4035 10040
TIME...MOT...LOC 2315Z 239DEG 11KT 4014 10059 

HAIL...1.75IN
WIND...60MPH
 
$$

HUSTED
706 
WWUS53 KGLD 032326
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM CDT SAT SEP 3 2016

NEC145-032345-
/O.CON.KGLD.SV.W.0506.000000T0000Z-160903T2345Z/
RED WILLOW NE-
626 PM CDT SAT SEP 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL RED WILLOW COUNTY...

AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MCCOOK...MOVING NORTHEAST AT 5 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. AT 625 PM CDT...GOLF BALL       
         SIZE HAIL WAS REPORTED THREE MILES SOUTH OF MCCOOK. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCCOOK...INDIANOLA AND BARTLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4021 10019 4016 10019 4006 10055 4017 10072
      4035 10058 4035 10040
TIME...MOT...LOC 2326Z 218DEG 6KT 4016 10060 

HAIL...1.75IN
WIND...60MPH
 
$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:48 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 3, 2:48 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
148 PM MDT SAT SEP 3 2016

.SHORT TERM...(This evening through Sunday)
Issued at 1234 PM MDT Sat Sep 3 2016

Through tonight...Thunderstorms have already developed in eastern
Colorado where there is plenty of sun and little to no cap. These
storms have developed near a surface boundary and in advance of a
strong shortwave trough and upper jet. This development should
continue with increasing coverage through the afternoon into the
evening hours.

Convective allowing guidance has caught on this rather well so
considering the trends and decent agreement increased or maintained
high pops into the evening. Many locations in my southern and
western forecast area received 2 to 6 inches of rainfall last
night with reports of flash and areal flooding being received.
Pwats are 1 to near 1.5 inches, similar to last night. So issued a
Flash Flood Watch, through late tonight, for those counties with a
lot of the model output producing heavy rainfall in the same area,
especially in the southern half of my area. Collaboration with Wpc
increased my confidence as well. So for my entire area I have
moderate to heavy rainfall.

In addition, with moisture, shear, and instability parameters about
the same or better than yesterday, also have inserted severe
wording in the forecast and emphasized this in the hwo. Parameters
in place through this evening that will make large hail and a few
tornadoes possible.

For Sunday...do not have a good feel for this day, and have not
had as much time to look at it. Looks like we will be moist and
unstable again with another shortwave moving in. Looks like slight
chance to low chance pops will suffice for now, but this will have
to be looked at again. Models warmed up tomorrow but will need to
see how tonight goes with areal coverage of rainfall and if there
will be any mesoscale affects from the overnight convection.

.LONG TERM...(Sunday night through Saturday)
Issued at 148 PM MDT Sat Sep 3 2016

Deep upper low will be situated over the northern Rockies Sunday
night and into Monday with a high pressure ridge in place over the
middle Mississippi Valley. Multiple weak troughs will traverse the
CWA as we will be situated within the gradient between these two
features. A theta-e boundary will set up in the central portions of
the CWA and will move back and forth as these troughs traverse the
region. We will see PoPs diminish along the boundary on Sunday night
as instability is lost. Another slgt chc of thunderstorms is in the
forecast for Monday mainly during the afternoon with the boundary
providing a focus for development. Upper level support is a bit weak
thus coverage will be isolated.

The upper low will push eastward on Tuesday and Wednesday and
develop a surface low and associated trough/cold front in the
northern Plains as we head into Thursday. This front will remain
mainly north of the CWA Tuesday with the better thunderstorm chances
remaining north of I-70. The front will slide east on Wednesday with
dry weather expected through Friday.

Above normal high temperatures in the lower 90s prevail on Monday
with near normal temperatures in the 80s on Tuesday and Wednesday.
Thursday through Saturday, we will see high temperatures near to
slightly below average with highs in the upper 70s to lower 80s.
Overnight lows will fall into the middle 50s in eastern Colorado to
the lower 70s in the eastern portions of the CWA through tuesday
with with lower 50s to lower 60s Wednesday through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1124 AM MDT Sat Sep 3 2016

Look for MVFR conditions to continue through the afternoon with
perhaps brief periods of VFR. Thunderstorms will form this
afternoon first to the west of KGLD, then expand eastward. The
strongest storms will remain south of KMCK with enough coverage to
include TS for both locations beginning around 03Z. Will update if
TS begins sooner but most high resolution data indicates the 03Z
time frame. Conditions should return to VFR at KMCK during the
evening and overnight as storms exit the region with KGLD
remaining MVFR.

&&

.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch through late tonight for KSZ013-027>029.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...TL
AVIATION...TL
Hazardous weather outlook, Sep 3, 11:40 AM CDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SAT SEP 3 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT SAT SEP 3 2016 /1140 AM CDT SAT SEP 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE TRI
STATE AREA AROUND MIDDAY...INCREASING IN COVERAGE THROUGH THE
AFTERNOON AND EVENING. THREATS INCLUDE LARGE HAIL IN EXCESS OF TWO
INCHES...DAMAGING WINDS...HEAVY RAINFALL...AND A FEW TORNADOES.
IF HEAVY RAINFALL OCCUR AT LOCATIONS THAT RECEIVED HIGH RAINFALL
AMOUNTS LAST NIGHT...FLASH FLOODING WILL OCCUR RAPIDLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS
OF THE CENTRAL HIGH PLAIN REGION ALMOST EVERY PERIOD THROUGH
WEDNESDAY NIGHT. A FEW THESE THUNDERSTORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Sep 3, 5:40 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM CDT SAT SEP 3 2016

KSZ003-015-032300-
DECATUR KS-SHERIDAN KS-
540 PM CDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 600 PM CDT...

AT 540 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF DRESDEN...OR 11 MILES NORTH OF HOXIE...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JENNINGS...DRESDEN AND LEOVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3939 10033 3950 10052 3975 10035 3966 10018
      3957 10018 3957 10016 3952 10016
TIME...MOT...LOC 2240Z 217DEG 20KT 3951 10037

HUSTED
Special weather statement, Sep 3, 5:44 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT SAT SEP 3 2016

COZ091-032300-
KIT CARSON COUNTY CO-
444 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 500 PM MDT...

AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF SEIBERT...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SEIBERT AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 400 AND
416.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3909 10290 3925 10300 3941 10276 3917 10259
TIME...MOT...LOC 2244Z 241DEG 17KT 3921 10287

HUSTED
Special weather statement, Sep 3, 5:49 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM CDT SAT SEP 3 2016

NEZ081-032300-
RED WILLOW NE-
549 PM CDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED WILLOW COUNTY UNTIL
600 PM CDT...

AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTH OF MCCOOK...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MCCOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4013 10035 4000 10058 4000 10062 4010 10076
      4012 10076 4032 10060
TIME...MOT...LOC 2249Z 223DEG 15KT 4011 10062

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:27 PM CDTSevere Thunderstorm WarningGLDDundy51 min
Sep 2, 8:18 PM CDTSpecial Weather StatementGLDDundy27 min
Sep 2, 8:44 PM CDTSpecial Weather StatementGLDDundy31 min
Sep 2, 9:14 PM CDTSpecial Weather StatementGLDDundy16 min
Sep 2, 9:40 PM CDTFlash Flood WarningGLDDundy5 hr
Sep 2, 9:52 PM CDTSpecial Weather StatementGLDDundy38 min
Sep 3, 2:06 AM CDTAreal Flood WarningGLDDundy9 hr
Sep 3, 12:48 PM CDTFlash Flood WatchGLDDundy, Hitchcock, Red Willow17 hr
Sep 3, 5:49 PM CDTSpecial Weather StatementGLDRed Willow11 min
Sep 3, 6:41 PM CDTSevere Thunderstorm WarningGLDRed Willow49 min
Sep 3, 6:49 PM CDTFlash Flood WarningGLDRed Willow9 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.